MAUDE Adverse Event Report: SYNTHES HAGENDORF INSERTION HANDLE FOR DISTAL FEMORAL NAILS; MISC ORTHO SURGICAL INSTR

SYNTHES HAGENDORF INSERTION HANDLE FOR DISTAL FEMORAL NAILS; MISC ORTHO SURGICAL INSTR
Catalog Number 357.112
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/06/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient id, date of birth and weight are not available for reporting.Implant and explant dates: device is an instrument and is not implanted / explanted.Initial reporter contact number (b)(6).Device history record review was performed on part # 357.112, lot # 1084484: manufacturing location: (b)(4), manufacturing date: 26.Apr.2001: no non-conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Product development investigation: reported problem could not be reproduced.Fully assembled devices did meet the nail as intended.Functional test was passed successfully with no deviation.Visual inspection shows no damages.Even this device is rather old and often used functional test was passed successfully, could be attached to the complete system without any problems.The reported problem could not be reproduced during investigation.Even some of the affected parts are rather old and often used, all are in full functionality and no product fault could be identified.Therefore we are not able to identify any root cause for the reported problem.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes (b)(4) reports an event in (b)(6) as follow: it was reported that on (b)(6) 2016, patient underwent surgery for the femoral diaphyseal fracture.During the surgery, the surgeon reamed the medullary cavity 1.5mm over the required diameter.Next, he tested side stoppage with a long nail in a dried condition and succeeded in the test.Then, he inserted the nail.By setting the standard locking mode, he started the side stoppage with locking screws on the distal location.By using a battery handpiece he tried another side stoppage with a 4.9mm screw on the proximal location.Because he wanted to extend the patient¿s knee, the surgeon set aside an aiming arm.Next, he inserted an end cap.Finally, he re-started the side stoppage.During the final check with images, the surgeon found that the 6.0mm screw on the most distal location had not been properly inserted into the side-stoppage hole of the nail.As a matter of fact, the screw was inserted close to the forefront of the nail.Therefore there is a possibility to remain the scar.Then he removed the screw.Without using the aiming arm, he drilled manually and took measurements again.He used a 7.0mm screw and finished the insertion.Patient has strong bone quality.The rest of the surgery was completed without any problem.There was a surgical prolongation of 10 minutes reported.There is no information available about patient outcome.Concomitant devices: nail - 10mm in diameter; 30mm long.(part# unknown, lot# unknown, quantity 1).A 6.0mm ti locking screw 65mm- f/distal femoral nails-sterile (part# 450.865s, lot# unknown, quantity 1).This report is for one (1) insertion handle for distal femoral nails.This is report 3 of 3 for (b)(4).

Brand Name
INSERTION HANDLE FOR DISTAL FEMORAL NAILS
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6264866
Report Number3003875359-2017-10031
Device Sequence Number10997266
Product Code LXH
UDI-Device Identifier10886982195845
UDI-Public(01)10886982195845(10)1084484
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/06/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number357.112
Device Lot Number1084484
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/30/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/04/2017
Initial Report FDA Received Date01/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ONE (1) UNKNOWN NAIL; PART# 450.865S, LOT# UNKNOWN, QUANTITY 1
Patient Age17 YR